Published

2014-01-01

A New Extension of the Exponential Distribution

Una nueva extensión de la distribución exponencial

DOI:

https://doi.org/10.15446/rce.v37n1.44355

Keywords:

Exponential distribution, Mixtures of distribution, Likelihood (en)
distribución exponencial, mezcla de distribuciones, verosimilitud (es)

Authors

  • Yolanda M. Gómez Universidade de São Paulo
  • Heleno Bolfarine Universidade de São Paulo
  • Héctor W. Gómez Universidad de Antofagasta

The present paper considers an extension of the exponential distribution based on mixtures of positive distributions. We study the main properties of this new distribution, with special emphasis on its moments, moment generator function and some characteristics related to reliability studies. We also discuss parameter estimation considering the maximum likelihood and moments approach. An application reveals that the model proposed can be very useful in fitting real data. A final discussion concludes the paper.

En el presente paper se considera una extensión de la distribución exponencial basada en mezclas de distribuciones positivas. Estudiamos las principales propiedades de esta nueva distribución, con especial énfasis en sus momentos, función generadora de momentos, y algunas características relacionadas a estudios de confiabilidad. También se analiza la estimación de parámetros a través de los métodos de momentos y de máxima verosimilitud. Una aplicación muestra que el modelo propuesto puede ser muy útil para ajustar datos reales. Una discusión final concluye el artículo.

https://doi.org/10.15446/rce.v37n1.44355

A New Extension of the Exponential Distribution

Una nueva extensión de la distribución exponencial

YOLANDA M. GÓMEZ1, HELENO BOLFARINE2, HÉCTOR W. GÓMEZ3

1Universidade de São Paulo, Instituto de Matematica e Estatística, São Paulo, Brazil. Professor. Email: ymgomez@ime.usp.br
2Universidade de São Paulo, Instituto de Matematica e Estatística, São Paulo, Brazil. Professor. Email: hbolfar@ime.usp.br
3Universidad de Antofagasta, Facultad de Ciencias Básicas, Departamento de Matemáticas, Antofagasta, Chile. Professor. Email: hector.gomez@uantof.cl


Abstract

The present paper considers an extension of the exponential distribution based on mixtures of positive distributions. We study the main properties of this new distribution, with special emphasis on its moments, moment generator function and some characteristics related to reliability studies. We also discuss parameter estimation considering the maximum likelihood and moments approach. An application reveals that the model proposed can be very useful in fitting real data. A final discussion concludes the paper.

Key words: Exponential distribution, Mixtures of distribution, Likelihood.


Resumen

En el presente paper se considera una extensión de la distribución exponencial basada en mezclas de distribuciones positivas. Estudiamos las principales propiedades de esta nueva distribución, con especial énfasis en sus momentos, función generadora de momentos, y algunas características relacionadas a estudios de confiabilidad. También se analiza la estimación de parámetros a través de los métodos de momentos y de máxima verosimilitud. Una aplicación muestra que el modelo propuesto puede ser muy útil para ajustar datos reales. Una discusión final concluye el artículo.

Palabras clave: distribución exponencial, mezcla de distribuciones, verosimilitud.


Texto completo disponible en PDF


References

1. Akaike, H. (1974), 'A new look at statistical model identification', IEEE Transaction on Automatic Control AC-19(6), 716-723.

2. Andrews, D. F. & Herzberg, A. M. (1985), Data: A Collection of Problems from Many Fields for the Student and Research Worker, Springer Series in Statistics, New York.

3. Barlow, R. E., Toland, R. H. & Freeman, T. (1984), A Bayesian analysis of stress-rupture life of kevlar 49/epoxy spherical pressure vessels, 'Proc. Conference on Applications of Statistics', Marcel Dekker, New York.

4. Gupta, R. D. & Kundu, D. (1999), 'Generalized exponential distributions', Australian and New Zealand Journal of Statistics 41(2), 173-188.

5. Gupta, R. D. & Kundu, D. (2001), 'Exponentiated exponential family: An alternative to Gamma and Weibull distribution', Biometrical Journal 43(1), 117-130.

6. Marshall, A. W. & Olkin, I. (2007), Life Distributions: Structure of Nonparametric, Semiparametric and Parametric Families, Springer Series in Statistics.

7. Nadarajah, S. & Haghighi, F. (2011), 'An extension of the exponential distribution', Statistics: A Journal of Theoretical and Applied Statistics 45(6), 543-558.


[Recibido en enero de 2013. Aceptado en diciembre de 2013]

Este artículo se puede citar en LaTeX utilizando la siguiente referencia bibliográfica de BibTeX:

@ARTICLE{RCEv37n1a02,
    AUTHOR  = {Gómez, Yolanda M. and Bolfarine, Heleno and Gómez, Héctor W.},
    TITLE   = {{A New Extension of the Exponential Distribution}},
    JOURNAL = {Revista Colombiana de Estadística},
    YEAR    = {2014},
    volume  = {37},
    number  = {1},
    pages   = {25-34}
}

References

Akaike, H. (1974), ‘A new look at statistical model identification’, IEEE Transaction on Automatic Control AC-19(6), 716–723.

Andrews, D. F. & Herzberg, A. M. (1985), Data: A Collection of Problems from Many Fields for the Student and Research Worker, Springer Series in Statistics, New York.

Barlow, R. E., Toland, R. H. & Freeman, T. (1984), A Bayesian analysis of stressrupture life of kevlar 49/epoxy spherical pressure vessels, in ‘Proc. Conference on Applications of Statistics’, Marcel Dekker, New York.

Gupta, R. D. & Kundu, D. (1999), ‘Generalized exponential distributions’, Australian and New Zealand Journal of Statistics 41(2), 173–188.

Gupta, R. D. & Kundu, D. (2001), ‘Exponentiated exponential family: An alternative to Gamma and Weibull distribution’, Biometrical Journal 43(1), 117–130.

Marshall, A. W. & Olkin, I. (2007), Life Distributions: Structure of Nonparametric, Semiparametric and Parametric Families.

Nadarajah, S. & Haghighi, F. (2011), ‘An extension of the exponential distribution’, Statistics: A Journal of Theoretical and Applied Statistics 45(6), 543– 558.

How to Cite

APA

Gómez, Y. M., Bolfarine, H. and Gómez, H. W. (2014). A New Extension of the Exponential Distribution. Revista Colombiana de Estadística, 37(1), 25–34. https://doi.org/10.15446/rce.v37n1.44355

ACM

[1]
Gómez, Y.M., Bolfarine, H. and Gómez, H.W. 2014. A New Extension of the Exponential Distribution. Revista Colombiana de Estadística. 37, 1 (Jan. 2014), 25–34. DOI:https://doi.org/10.15446/rce.v37n1.44355.

ACS

(1)
Gómez, Y. M.; Bolfarine, H.; Gómez, H. W. A New Extension of the Exponential Distribution. Rev. colomb. estad. 2014, 37, 25-34.

ABNT

GÓMEZ, Y. M.; BOLFARINE, H.; GÓMEZ, H. W. A New Extension of the Exponential Distribution. Revista Colombiana de Estadística, [S. l.], v. 37, n. 1, p. 25–34, 2014. DOI: 10.15446/rce.v37n1.44355. Disponível em: https://revistas.unal.edu.co/index.php/estad/article/view/44355. Acesso em: 28 mar. 2025.

Chicago

Gómez, Yolanda M., Heleno Bolfarine, and Héctor W. Gómez. 2014. “A New Extension of the Exponential Distribution”. Revista Colombiana De Estadística 37 (1):25-34. https://doi.org/10.15446/rce.v37n1.44355.

Harvard

Gómez, Y. M., Bolfarine, H. and Gómez, H. W. (2014) “A New Extension of the Exponential Distribution”, Revista Colombiana de Estadística, 37(1), pp. 25–34. doi: 10.15446/rce.v37n1.44355.

IEEE

[1]
Y. M. Gómez, H. Bolfarine, and H. W. Gómez, “A New Extension of the Exponential Distribution”, Rev. colomb. estad., vol. 37, no. 1, pp. 25–34, Jan. 2014.

MLA

Gómez, Y. M., H. Bolfarine, and H. W. Gómez. “A New Extension of the Exponential Distribution”. Revista Colombiana de Estadística, vol. 37, no. 1, Jan. 2014, pp. 25-34, doi:10.15446/rce.v37n1.44355.

Turabian

Gómez, Yolanda M., Heleno Bolfarine, and Héctor W. Gómez. “A New Extension of the Exponential Distribution”. Revista Colombiana de Estadística 37, no. 1 (January 1, 2014): 25–34. Accessed March 28, 2025. https://revistas.unal.edu.co/index.php/estad/article/view/44355.

Vancouver

1.
Gómez YM, Bolfarine H, Gómez HW. A New Extension of the Exponential Distribution. Rev. colomb. estad. [Internet]. 2014 Jan. 1 [cited 2025 Mar. 28];37(1):25-34. Available from: https://revistas.unal.edu.co/index.php/estad/article/view/44355

Download Citation

CrossRef Cited-by

CrossRef citations29

1. M. R. Irshad, Muhammed Ahammed, R. Maya, Christophe Chesneau. (2024). INAR(1) process with Poisson-transmuted record type exponential innovations. Model Assisted Statistics and Applications, 19(2), p.145. https://doi.org/10.3233/MAS-231458.

2. Ibrahim E. Ragab, Najwan Alsadat, Oluwafemi Samson Balogun, Mohammed Elgarhy. (2024). Unit extended exponential distribution with applications. Journal of Radiation Research and Applied Sciences, 17(4), p.101118. https://doi.org/10.1016/j.jrras.2024.101118.

3. Abbas Mahdavi, Leila Jabari. (2017). An extended weighted exponential distribution. Journal of Modern Applied Statistical Methods, 16(1), p.296. https://doi.org/10.22237/jmasm/1493597760.

4. R. Maya, Anuresha Krishna, Naushad Mamode Khan, M.R. Irshad. (2023). New bivariate Poisson extended exponential distributions and associated BINAR(1) processes with applications. Decision Analytics Journal, 7, p.100261. https://doi.org/10.1016/j.dajour.2023.100261.

5. Amal Soliman Hassan, Rokaya Elmorsy Mohamed, Omid Kharazmi, Heba Fathy Nagy. (2022). A New Four Parameter Extended Exponential Distribution with Statistical Properties and Applications . Pakistan Journal of Statistics and Operation Research, , p.179. https://doi.org/10.18187/pjsor.v18i1.3872.

6. Ibrahim E. Ragab, Mohamed Kayid, Oluwafemi Samson Balogun, Tamer S. Helal. (2025). Applications to medical and failure time data: Using a new extension of the extended exponential model. Journal of Radiation Research and Applied Sciences, 18(2), p.101373. https://doi.org/10.1016/j.jrras.2025.101373.

7. Célestin C. Kokonendji, Aboubacar Y. Touré, Rahma Abid. (2022). On General Exponential Weight Functions and Variation Phenomenon. Sankhya A, 84(2), p.924. https://doi.org/10.1007/s13171-020-00226-z.

8. Masato Kitani, Hidetoshi Murakami, Hiroki Hashiguchi. (2024). Distribution of the sum of gamma mixture random variables. SUT Journal of Mathematics, 60(1) https://doi.org/10.55937/sut/1717586953.

9. Govinda Prasad Dhungana, Vijay Kumar, Robert Jeenchen Chen. (2022). Exponentiated Odd Lomax Exponential distribution with application to COVID-19 death cases of Nepal. PLOS ONE, 17(6), p.e0269450. https://doi.org/10.1371/journal.pone.0269450.

10. M. Tahir, M. Abid, M. Aslam, S. Ali. (2019). Bayesian estimation of the mixture of Burr Type-XII distributions using doubly censored data. Journal of King Saud University - Science, 31(4), p.1137. https://doi.org/10.1016/j.jksus.2019.04.003.

11. Masato Kitani, Hidetoshi Murakami. (2020). On the distribution of the sum of independent and non-identically extended exponential random variables. Japanese Journal of Statistics and Data Science, 3(1), p.23. https://doi.org/10.1007/s42081-019-00046-y.

12. Laxmi Prasad Sapkota, Vijay Kumar. (2022). Odd Lomax Generalized Exponential Distribution: Application to Engineering and COVID-19 data. Pakistan Journal of Statistics and Operation Research, , p.883. https://doi.org/10.18187/pjsor.v18i4.4149.

13. Tahir Abbas, Muhammad Tahir, Muhammad Abid, Samavia Munir, Sajid Ali. (2024). The 3-component mixture of power distributions under Bayesian paradigm with application of life span of fatigue fracture. Scientific Reports, 14(1) https://doi.org/10.1038/s41598-024-58245-x.

14. Hebatalla H. Mohammad, Sulafah M. S. Binhimd, Abeer A. EL-Helbawy, Gannat R. AL-Dayian, Fatma G. Abd EL-Maksoud, Mervat K. Abd Elaal. (2025). Development and Engineering Applications of a Novel Mixture Distribution: Exponentiated and New Topp–Leone-G Families. Symmetry, 17(3), p.399. https://doi.org/10.3390/sym17030399.

15. Radhakumari Maya, Christophe Chesneau, Anuresha Krishna, Muhammed Rasheed Irshad. (2022). Poisson Extended Exponential Distribution with Associated INAR(1) Process and Applications. Stats, 5(3), p.755. https://doi.org/10.3390/stats5030044.

16. Mehmet Niyazi Çankaya, Yakup Murat Bulut, Fatma Zehra Dogru, Olcay Arslan. (2015). A Bimodal Extension of the Generalized Gamma Distribution. Revista Colombiana de Estadística, 38(2), p.353. https://doi.org/10.15446/rce.v38n2.51666.

17. Arun Kumar Chaudhary, Vijay Kumar. (2020). A Three-parameter New Exponentiated Distribution for Life-time Data. International Journal of Scientific Research in Science, Engineering and Technology, , p.194. https://doi.org/10.32628/IJSRSET207633.

18. Muhammad Shuaib Khan, Robert King, Irene Lena Hudson. (2020). Transmuted Burr Type X Distribution with Covariates Regression Modeling to Analyze Reliability Data. American Journal of Mathematical and Management Sciences, 39(2), p.99. https://doi.org/10.1080/01966324.2019.1605320.

19. Masato Kitani, Hidetoshi Murakami, Hiroki Hashiguchi. (2023). The distribution of the sum of independent and non identically generalized Lindley random variables. Communications in Statistics - Theory and Methods, 52(8), p.2597. https://doi.org/10.1080/03610926.2021.1955387.

20. Abdullah Ali H. Ahmadini, Muhammad H. Tahir, Osama Alamri, Alia Munawar, Mohammed Elgarhy, Ishfaq Ahmad. (2021). Robust Assessment on the Developments of Three Extended Exponential Models with Some New Properties and Applications. Mathematical Problems in Engineering, 2021, p.1. https://doi.org/10.1155/2021/1871962.

21. Mustafa Ç. Korkmaz, Haitham M. Yousof. (2017). The One-Parameter Odd Lindley Exponential Model: Mathematical Properties and Applications. Stochastics and Quality Control, 32(1), p.25. https://doi.org/10.1515/eqc-2017-0008.

22. Morad Alizadeh, S. M. T. K MirMostafaee, Emrah Altun, Gamze Ozel, Maryam Khan Ahmadi. (2017). The odd log-logistic Marshall-Olkin power Lindley Distribution: Properties and applications. Journal of Statistics and Management Systems, 20(6), p.1065. https://doi.org/10.1080/09720510.2017.1367479.

23. Yuri A. Iriarte, Héctor W. Gómez, Héctor Varela, Heleno Bolfarine. (2015). Slashed Rayleigh Distribution. Revista Colombiana de Estadística, 38(1), p.31. https://doi.org/10.15446/rce.v38n1.48800.

24. Idika E. Okorie, Anthony C. Akpanta, Johnson Ohakwe, David C. Chikezie, Eunice O. Obi. (2018). The adjusted Fisk Weibull distribution: properties and applications. International Journal of Modelling and Simulation, 38(1), p.13. https://doi.org/10.1080/02286203.2017.1370770.

25. Nuri Celik, Cigdem Topcu Guloksuz. (2017). A new lifetime distribution. Eksploatacja i Niezawodnosc - Maintenance and Reliability, 19(4), p.634. https://doi.org/10.17531/ein.2017.4.18.

26. I. Elbatal, G. Ozel, S. Cakmakyapan. (2022). Odd extended exponential-G family: Properties and application on earthquake data. Journal of Statistics and Management Systems, 25(8), p.1751. https://doi.org/10.1080/09720510.2021.1972620.

27. Salman Abbas, Muhammad Mohsin, Jürgen Pilz. (2021). A new life time distribution with applications in reliability and environmental sciences. Journal of Statistics and Management Systems, 24(3), p.453. https://doi.org/10.1080/09720510.2019.1700890.

28. Safar M. Alghamdi, Mansour Shrahili, Amal S. Hassan, Ahmed M. Gemeay, Ibrahim Elbatal, Mohammed Elgarhy. (2023). Statistical Inference of the Half Logistic Modified Kies Exponential Model with Modeling to Engineering Data. Symmetry, 15(3), p.586. https://doi.org/10.3390/sym15030586.

29. Bojana Milošević. (2016). Asymptotic efficiency of new exponentiality tests based on a characterization. Metrika, 79(2), p.221. https://doi.org/10.1007/s00184-015-0552-x.

Dimensions

PlumX

  • Citations
  • CrossRef - Citation Indexes: 24
  • Scopus - Citation Indexes: 36
  • Usage
  • SciELO - Full Text Views: 2497
  • SciELO - Abstract Views: 1801
  • Captures
  • Mendeley - Readers: 5
  • Social Media
  • Facebook - Shares, Likes & Comments: 261

Article abstract page views

1322

Downloads